The Lupron Debate
by, 10-03-2010 at 07:12 AM (70582 Views)
First let me say thank you for your support and well wishes. They mean a lot to me. Particularly as I see what the next few months will bring.
I mentioned in my last post that Lupron maybe the best decision I have made, or one of the worst mistakes of my life. Why did I say that?
Well first, Lupron is a GnRH antagonist. It was approved by the FDA in 1985 for use in men with advanced prostate cancer as a means to chemically castrate them to avoid surgery due to costs or risks to the patient. The way the drug works is by overstimulating the pituitary through the hypothalamus. Usually the hypothalamus sends pulses to the pituitary to tell it when it needs to make and send out more hormones. The drug puts the hypothalamus in panic mode and basically tells the pituitary, "NEED HORMONES NOW!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!" and the pituitary goes, "crap! lets get busy and produce a lot of this!" and sets itself into overdrive to keep up with the demand. About a week or so in, the pituitary starts thinking "why is the hypothalamus still shouting at me about hormones? It must be f-ed up and I am not going to do this anymore!" and shuts down its production of the major hormones, estrogen, progesterone, and testosterone.
The effect is two fold, first the overabundance of hormones the first couple of weeks really gives the disease (be it cancer, endometriosis, or fibroids) a chance to really feast and perhaps worsen the severity of the disease. Though, remember this is supposed to be just temporary until the hormone production is shut down to "starve" it and thus reducing the amount of disease. Just pray that it didn't kick it up high enough to cause further damage.. for instance in endometriosis there have been reports that this has caused additional cyst formation and ruptures.
Then after those first couple of weeks of over abundance, your body stops makings the hormones. Which while they can cause problems for those of us "lucky" enough to have diseases that feed off of them, the also do a lot of good things for the body. So going without them puts one at a greater risk of developing, osteoporosis, heart disease, diabetes, mood disorders, stroke, and all kinds of fun stuff! Supposedly these are all temporary, and much like natural menopause in women with endo, however there now seems to be a lot of documentation that some of these side effects can last years. Effectively permanent. Supposedly add back therapy (either low dose estrogen, or in my case, progesterone) will help offset some of those side effects.
Now I realize, that its usually the people who have problems with a drug that shout the loudest. However when I read reports from doctors and from former FDA officers detailing the falsification of research reports and data.. that really is hard to ignore. Some “interesting” research I came across..From a report in 1996 from the Office of Research Integrity in the Health and Human Services:
“Based on a report from Harvard Medical School and Dr. Friedman's admission, ORI found thatAndrew Friedman, M.D., former Harvard Medical School Associate Professor of Obstetrics, Gynecology, and Reproductive Biology at theBrigham and Women's Hospital, committed scientificmisconduct by falsifyingand fabricatingdatain research supportedin
part by a PublicHealthService(PHS) grant to theBrighamand Women's Hospital General ClinicalResearch Center.
Between 1992 and 1995, Dr. Friedman altered and fabricated information in permanent patient medical records and notes by changing dates, changing and adding text, and fabricating notes for clinical visits that did not occur. Dr. Friedman admitted that he had falsified and fabricated approximately 8O percent of the data in research reports published in Fertility and Sterility (Friedman, A.J. and [Hornstein, M.D.] "Gonadotrophin-releasing hormone agonist plus estrogen-progestin 'add-back' therapy for endometriosis-related pelvic pain." Fertility and Sterility [60(2):236-41], 1993.), in Obstetrics and Gynecology (Friedman. A.I. and Thomas P.P. "Does low-dose combination oral contraceptive use. affect uterine size or menstrual flow in premenopausal women with leiomyornas?" Obstetrics and Gynecology, pp. 631-635. 1995.), and in an unpublished manuscript.”
80%.. 80% of his research was fabricated on the effectiveness of Lupron with add-back therapy.
Then in a report from a former FDA medical officer regarding bone density loss:
“Bone Density Loss— The "L" labeling shows minus 3.2% to minus 6.3% bone density loss of the lumbar spine due to a six (6) month Lupron treatment Only 41 patients at week 24 and 29 patients at week 52, were studied for bone density loss. [Plaintiff] suffered osteopenia with 14% bone density loss of her lumbar spine and a 16% bone density loss of her neck, more bone density loss than TAP warned about. I have reviewed a Clinical Summary written by Abbot, entitled Study NO. M86-039., comparing Lupron Depot 3.75 treatments to Danazol treatments (Danazol was an already FDA approved drug for the treatment of endometriosis) in women with endometriosis, which found that in measuring Spinal BMD by QCT, the Lupron Depot group showed a mean BMD decrease of 7.0% (range - 27.8 to + 53.7%) compared to a 6.2% mean increase for the patients (range - 4.5% and + 13.7%). However, one Lupron Depot patient (No. 577/DA) had an unexpected post-treatment increase of 53.7%, which is considered to be a measurement error. If this patient is excluded, the mean change for Lupron Depot patients becomes a decrease of 15.7%. which differs significantly from the 6.2% increase seen in the Danazol patients. Lupron Depot package insert and patient information only warns of a mean bone density loss of 3.2%, which is false and misleading.. I also reviewed an Endometriosis Safety Update No. 43818, which discusses the follow-up on the bone density issue to the M86-039 Clinical Summary, discussed above. This study notes that bone density measurements were performed on 32 patients in the follow-up study. Only 11 of the 32 patients experienced a complete recovery. Thus 21 patients did not have a complete recovery and many showed further decreases.”
If you want some real scary reading the full report can be downloaded here: http://www.lupronvictimshub.com/
Not only do they discuss all the casually related side effects known to this drug, but also how TAP paid physicians up to 100k a year to prescribe it.
The sad thing is, this is just a bandage really..it is not a cure. While those with mild to moderate disease can get pain relief for up to 5 years, for those with severe cases it lasts for about as long as you are on the meds. Due to the toxicity of it, the FDA limits its use for up to 6 months. With add-back therapy, you can get a second round of 6 months out of the deal. Then its off to other things to try. The number one expert on Endo actually recommends avoiding the drug, and if you have been on it, waiting 3-6 months after ceasing therapy before having surgery to give a chance for the deep hidden implants to grow out enough to make them easier to spot.
So far, I haven't had a heck of a lot of relief. Then again, I took it to prevent it from worsening, rather than necessarily making it better. I suppose then its par for the course. My main concern is that I am so tired. I am actually napping rather than eating at lunch. I can not get warm to save my life. I sleep with my heating pad just so I can get warm. Then it is the wheezing after going up the stairs, walking inside.. I am hoping that its stress, and possibly a bug from a co-worker causing rather than the med Particularly since there is nothing I can do but ride it out for the next 2-3 months since the injection has already been given.
I also should admit that my patience is waning. I haven't figure out if this is the Lupron, the disappointment in getting the job opportunity I wanted, but having to turn it down due to health insurance and relocation costs, or if the people at my work just know the right buttons to push to really tick me off. Talking with the hubby and a dear friend, most likely all the above. So if my posts come off a bit terse... tense...etc. Please keep that in mind :shiner:
Total Trackbacks 0